Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 262, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2007, 5:11 PM EDT for Campbell County, Virginia. It was in force for 94 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2007, 5:11 PM EDT (21:11 UTC)
- Expired
- Aug 16, 2007, 6:45 PM EDT
- In force
- 94 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:35 PM EDT | TSTM WND DMG | Evington, VA | SEVERAL TREES DOWN IN EVINGTON AREA ALONG LEESVILLE ROAD. |
| Aug 16, 5:35 PM EDT | HAIL 0.88 | 6 Se Evington, VA | HAILED FOR 20 MINUTES...535 TO 555 PM...PENNY TO NICKEL IN SIZE. |
| Aug 16, 6:00 PM EDT | HAIL 0.88 | 2 Nw Evington, VA | LOCATION VERY CLOSE TO BEDFORD COUNTY LINE |
| Aug 16, 6:03 PM EDT | TSTM WND DMG | Gladys, VA | TREES AND POWER LINES DOWN. |
| Aug 16, 6:12 PM EDT | TSTM WND DMG | 3 Nw Altavista, VA | TREES AND POWER LINES DOWN. |
| Aug 16, 6:21 PM EDT | TSTM WND DMG | Rustburg, VA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 4:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 162111
SVRRNK
VAC031-162245-
/O.NEW.KRNK.SV.W.0262.070816T2111Z-070816T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU AUG 16 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN CENTRAL VIRGINIA
* UNTIL 645 PM EDT
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EVINGTON...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
EVINGTON...
HODGES...
GLADYS...
LONG ISLAND...
HAT CREEK...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3737 7924 3720 7885 3713 7887 3703 7892
3705 7905 3712 7925 3713 7925 3713 7927
3716 7938
TIME...MOT...LOC 2111Z 295DEG 14KT 3725 7936
$$
WP2 follow-up statements
000
WWUS51 KRNK 162155
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU AUG 16 2007
VAC031-162245-
/O.CON.KRNK.SV.W.0262.000000T0000Z-070816T2245Z/
CAMPBELL VA-
555 PM EDT THU AUG 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CAMPBELL COUNTY...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HODGES...OR ABOUT 7 MILES NORTHEAST OF HURT...MOVING
SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GLADYS BY 600 PM EDT...
LONG ISLAND BY 610 PM EDT...
BROOKNEAL AND 7 MILES SOUTHWEST OF HAT CREEK BY 635 PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3737 7924 3720 7885 3713 7887 3703 7892
3705 7905 3712 7925 3713 7925 3713 7927
3716 7938
TIME...MOT...LOC 2155Z 306DEG 16KT 3713 7916
$$
WP000
WWUS51 KRNK 162244
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU AUG 16 2007
VAC031-162254-
/O.EXP.KRNK.SV.W.0262.000000T0000Z-070816T2245Z/
CAMPBELL VA-
644 PM EDT THU AUG 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL COUNTY EXPIRES AT 645
PM EDT...
AT 644 PM...WEATHER RADAR SHOWED THAT THE THUNDERSTORMS HAD WEAKENED
BELOW SEVERE LEVELS. THEREFORE...THE WARNING IS BEING ALLOWED TO
EXPIRE.
IF YOU HAD HIGH WINDS OR WIND DAMAGE...OR HAIL...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3
2 4.
LAT...LON 3737 7924 3720 7885 3713 7887 3703 7892
3705 7905 3712 7925 3713 7925 3713 7927
3716 7938
TIME...MOT...LOC 2244Z 306DEG 16KT 3700 7894
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 16, 3:42 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT THU AUG 16 2007 .SYNOPSIS... HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS. INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING. ACTIVITY FIRES UP AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING OFF GOING INTO FRIDAY EVENING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM FRONT NORTH ACROSS THE REGION ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS. WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION. BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY. BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN FALLS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB- VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JS SHORT TERM...DS LONG TERM...DS AVIATION...JS
Hazardous weather outlook, Aug 16, 12:15 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT THU AUG 16 2007 NCZ005-006-VAZ043-044-058-059-171615- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-171615- CAMPBELL-APPOMATTOX-BUCKINGHAM- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615- TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 5:05 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 505 PM EDT THU AUG 16 2007 VAZ035-162200- AMHERST VA- 505 PM EDT THU AUG 16 2007 AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF BIG ISLAND...OR ABOUT 4 MILES SOUTHWEST OF PLEASANT VIEW...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PLEASANT VIEW AT 510 PM EDT...ELON AT 520 PM EDT...FALCONERVILLE...AMHERST AT 535 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Aug 16, 5:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT THU AUG 16 2007 VAZ033-162145- FRANKLIN VA- 506 PM EDT THU AUG 16 2007 AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROCKY MOUNT...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SONTAG...AND WESTERN SMITH MOUNTAIN LAKE AT 525 PM EDT...SOUTHERN SMITH MOUNTAIN LAKE AT 540 PM EDT...AND PENHOOK AT 545 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Aug 16, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL GLASGOW 37.63N 79.45W
08/16/2007 E1.00 INCH ROCKBRIDGE VA POST OFFICE
THE HAIL LASTED UNTIL 452 PM.
0442 PM TSTM WND DMG GLASGOW 37.63N 79.45W
08/16/2007 ROCKBRIDGE VA POST OFFICE
A SIX INCH DIAMTER TREE LIMB BLEW DOWN ON THE STREET IN
FRONT OF THE POST OFFICE.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 43 min |
| Aug 16, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| Aug 16, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 53 min |
| Aug 16, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.